Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Lubbock, TX

May 11, 2004King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 11, 2004, 8:27 PM CDT for King County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 8:27 PM CDT (01:27 UTC)
Expired
May 11, 2004, 9:00 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

The radar

The Lubbock radar (KLBB), 138 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS54 KLUB 120127
SVRLBB
TXC269-120200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
827 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GUTHRIE...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GUTHRIE AND GROW.

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM...TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3349 10052 3350 10013 3381 10002 3374 10042

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:30 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 11, 3:30 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE MAY 11 2004

.SHORT TERM...
APPROACHING UPPER TROF AND INCREASING SOUTHWEST FLOW ALOFT CAUSING
SURFACE PRESSURE FALLS ACROSS WESTERN GREAT PLAINS THIS AFTERNOON.
DRYLINE ORGANIZING ACROSS WESTERN PANHANDLE AND EXTREME NORTHWESTERN
SOUTH PLAINS...THEN TAKING INTERESTING KINK TO THE SOUTH-SOUTHEAST
ACROSS SOUTHWESTERN SOUTH PLAINS. THIS IS BECAUSE OF LAST EVENINGS
RAINFALL ACROSS THE CENTRAL SOUTH PLAINS THAT HAS LIMITED THE
SURFACE WARMING AND DEPTH OF MIXING SLIGHTLY HOLDING MORE SOUTHEAST
SURFACE COMPONENT AND THUS APPARENTLY CREATING THE DRYLINE BULGE.
SURFACE CONVERGENCE VALUES INCREASING FROM WEST-NORTHWEST COUNTIES
TO SOUTH CENTRAL COUNTIES...WITH AN APPARENT MAX SHOWING UP ACROSS
LYNN AND SOUTHWEST LUBBOCK COUNTIES WHERE HORIZONTAL VORTICITY ROLLS
SHOWING UP BEST THROUGH GROWING CUMULUS FIELD THIS AREA. SEVERE
INDICES ARE GENERALLY FAVORABLE THIS AFTERNOON WITH MODERATE CAPES
AND INCREASING SHEAR...ESPECIALLY IN LOWEST 3KM WHERE HELICITY
VALUES HAVE GONE UP AS FORECAST THIS MORNING FROM BOTH THE ETA AND
RUC MODELS. 18Z REESE SOUNDING COURTESY OF THE TTU WEST TEXAS
MESONET GROUP INDICATED STILL ABOUT 4.5 DEGREES CENTIGRADE OF
WARMING REQUIRED TO BREAK LOW LEVEL CAP...BUT WE HAVE ALREADY MADE
UP 2/3 OF THAT BY MID AFTERNOON.

ALL OF THIS TO SAY WE STILL SUPPORT PREVIOUS RISK OF SEVERE OVER
THE NEXT 6-8 HOURS WITH POTENTIAL FOR A FEW ROTATING SUPERCELLS
SHOULD LONG LASTING UPDRAFTS GET GOING. SCENARIO WOULD OTHERWISE
FAVOR LINEAR OR CLUSTER MULTICELL DEVELOPMENT WITH TYPICAL HIGH
BASED PULSE SEVERE THREAT. ANY THUNDERSTORMS SHOULD MOVE STEADILY
EAST THIS EVENING WITH DRIER AIR FOLLOWING OVERNIGHT INTO WEDNESDAY.
STRONGER SOUTHWEST FLOW EXPECTED TO MIX DRYLINE FURTHER EAST BY
WEDNESDAY AFTERNOON WITH WARM DOWNSLOPE AND DRYING COMPONENT
DOMINATING. MINOR CHANGES TO INDICATE SLIGHTLY HIGHER CHANCE OF
PRECIPITATION SOUTHWEST ZONES EARLY THIS EVENING. OTHERWISE FEW
CHANGES OVERALL FROM PREVIOUS FORECAST.   MCQUEEN

.LONG TERM...

ABUNDANT MOIST LOW LEVEL FLOW WILL GIVE WAY TO RAPID DRYING IN THE
WAKE OF WEST TO SOUTHWEST FLOW ALONG THE DRYLINE/MOISTURE POOLING
INTERFACE. ETA MODEL HAS A GOOD HANDLE ON THIS FEATURE. WENT WITH
A DRYING TREND AND LOWERED POPS FROM NORTHWEST TO SOUTHEAST ACROSS
THE CWA FOR WEDNESDAY. ON THE LARGER SCALE...LARGE UPPER LEVEL TROUGH
WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE CENTRAL AND NORTHERN
PLAINS STATES THROUGH THE MID RANGE PERIOD. SURFACE COLD FRONTAL
BOUNDARY SHOWING UP WELL ON MID RANGE MODELS TODAY. CONSENSUS BRINGS
THE SURFACE FRONT INTO THE NORTHERN PANHANDLE BETWEEN 00Z AND 06Z
FRIDAY WITH GOOD LOW LEVEL CONVERGENCE AXIS SETTING UP ROUGHLY ALONG
AND SOUTH OF A KBWS TO KPTS TO KJTS TO KSPS LINE. WITH LOW LEVEL
DYNAMICS IN PLACE....WEAK SHORTWAVE DYNAMICS AND COOL AIR RUSHING IN
ALOFT...INCREASED POPS ACROSS OUR CWA...ESPECIALLY CENTRAL AND
EASTERN SECTIONS. KEPT LOW POPS OVER SOUTHEAST PORTIONS THROUGH EARLY
SATURDAY MORNING TO CONSIDER FRONTAL SLOWING AND OR STRATIFORM TYPE
RAIN BEHIND THE FROPA.

BY SUNDAY...LOW LEVEL FLOW INCREASES OUT OF THE SOUTH AND SOUTHWEST
AS FRONTAL BOUNDARY STALLS SOUTH OF THE CWA AND EVENTUALLY WASHES
OUT. SLIGHT CHANCES FOR THUNDERSTORMS ALONG DRYLINE SETUP LATE
MONDAY BUT...FOR THE MOST PART DRY SOUTHWEST FLOW AND LOW DEWPOINTS
WILL BE THE RULING ACROSS MOST OF THE REGION THROUGH THE DAYS 5 TO
7 PERIOD. HIGH PRESSURE ALOFT WILL BE FOLLOWED BY ANOTHER LARGE
UPPER TROUGH MOVING INTO THE FOUR CORNERS REGION BY NEXT THURSDAY.

WIDELSKI

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       53  90  53  78 /  30  10  10  10
TULIA        57  90  59  79 /  30  10  10  10
PLAINVIEW    58  91  60  81 /  30  10  10  10
LEVELLAND    55  92  61  85 /  30  10  10  10
LUBBOCK      59  91  60  85 /  30  10  10  10
BROWNFIELD   56  92  61  86 /  30  10  10  10
CHILDRESS    63  93  63  81 /  30  10  10  30
SPUR         63  92  63  85 /  30  10  10  30
ASPERMONT    64  92  65  84 /  20  10  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/17
Hazardous weather outlook, May 11, 11:30 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAY 11 2004

TXZ021>044-121630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE THIS
AFTERNOON AND EVENING. THE DRYLINE IS EXPECTED TO BECOME POSITIONED
ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE BY
MID-AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE AND MOVE TO THE EAST NORTHEAST.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS THE
ROCKIES AND AS A RESULT MID AND UPPER LEVEL WINDS WILL INCREASE OVER
WEST TEXAS. THIS WILL ALLOW FOR AN INCREASE IN WIND SHEAR AND WILL
AID IN THE ORGANIZATION OF THUNDERSTORMS. ALSO...THE COMBINATION OF
INSTABILITY...CONVERGENCE ALONG THE DRYLINE...STEEP LAPSE RATES AND
SHEAR MAY BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
OUTFLOW WINDS. ISOLATED TORNADOES MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 11, 4:12 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT TUE MAY 11 2004

TXZ021>044-120300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
412 PM CDT TUE MAY 11 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BAILEY...
BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY...DICKENS...
FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...KING...LAMB...
LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL...SWISHER...TERRY...
YOAKUM...UNTIL 10 PM CDT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 11, 4:53 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             10 SW DIMMITT           34.45N 102.44W
05/11/2004  0.88 INCH        CASTRO             TX   LAW ENFORCEMENT

&&

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:30 PM CDTSevere Thunderstorm WarningLUBCrosby30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.